I have been very surprised at the side effects of some of the medications we have to take.
I take prednisone and methetrexate but my rheumatologist only told me to take the folic acid to counteract the MTX and to watch out for the sun. This is interesting as he gives me vitamin D supplements in the winter but to get out in the sun in summer - making sure to wear a hat and cover up!
The methetrexate is also responsible for the sore mouth and mouth ulcers that many people complain of. It also causes acne, tiredness, weakness, gritty eyes, blurred vision, skin rashes.and lowered resistance to infection.
I am finding the mouth ulcers very hard to accept. The little devils appear, go away then pop up somewhere else. The soreness in the roof of my mouth makes eating very uncomfortable. Just after I started taking MTX my buttocks, chest, arms, top of my back and shoulders were covered in acne (something I never had as a young person). I was refered to a dematologist who prescribed creams to get rid of it. Both the rheumatologist and the dermatologist said it couldn't be the medication, but it is available on the internet for all to read. I have had problems with my eyes and had to see my opthalmologist. He told me that I didn't have methetrexate cataracts -yet. I was also checked in the UK to see if the methetrexate had been in anyway involved in the pneumonia I had.
Prednisone has the side effects of difficulty sleeping; feeling of a whirling motion; increased appetite; increased sweating; indigestion; mood changes; nervousness. It also increases the risk of infection. Two things that are attributed to prednisone that I can relate to are the abnormal fat deposits especially at the top of the back between the shoulder blades that is refered to as a buffalo hump.
'Buffalo hump refers to a lump of fat that develops at the top of the back between the shoulders. It can arise from a variety of conditions that are characterized by an increase in cortisol or glucocorticoid (hormones produced by the adrenal gland) levels in the bloodstream. The most common cause of elevated cortisol levels is the use of oral corticosteroid drugs, which are prescribed to treat different conditions, including inflammatory diseases.'
I can certainly relate to the difficulty in sleeping. I have had three years of disturbed nights through lack of sleep. I have previously written that I suffer from mood swings which coincide with the start of a flare. The mood swings are horrible for me and those at the end of my tirades. One thing that I have found difficult to accept is severe sweating from my head. It makes it look like I have just washed my hair and although I have some antiperspirant cream it makes little difference.
All the information is available on the internet and it is of course difficult for the doctors to give each patient a comprehensive warning on each medication they prescribe.